Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Memphis, TN

April 30, 2017Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Apr 30, 2017, 11:36 AM CDT for Shelby County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2017, 11:36 AM CDT (16:36 UTC)
Expired
Apr 30, 2017, 2:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Shelby County, TN

The radar

The Memphis radar (KNQA), 15 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

906 
WGUS54 KMEG 301636
FFWMEG
TNC157-301930-
/O.NEW.KMEG.FF.W.0012.170430T1636Z-170430T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1136 AM CDT SUN APR 30 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Eastern Shelby County in west Tennessee...

* Until 230 PM CDT

* At 1136 AM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Bartlett, Collierville, Germantown, Millington, Cordova, Memphis,
  Lakeland, Arlington, Southeast Memphis, Eads, Ellendale, Piperton,
  Gallaway, Elmore Park, Brunswick, Lenow, Fisherville, Parkway
  Village, White Station and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3532 8989 3539 8968 3539 8965 3537 8964
      3537 8963 3536 8963 3500 8964 3500 8992

$$
1 follow-up statement
450 
WGUS74 KMEG 301736
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1236 PM CDT SUN APR 30 2017

TNC157-301746-
/O.CAN.KMEG.FF.W.0012.000000T0000Z-170430T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby TN-
1236 PM CDT SUN APR 30 2017

...THE FLASH FLOOD WARNING FOR EASTERN SHELBY COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3532 8989 3539 8968 3539 8965 3537 8964
      3537 8963 3536 8963 3500 8964 3500 8992

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 6:40 AM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Apr 30, 6:40 AM CDT, 4 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
640 AM CDT Sun Apr 30 2017

.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 455 AM CDT Sun Apr 30 2017/

DISCUSSION...
Early morning GOES water vapor imagery showed a closed upper low
centered over western OK. A downstream plume of tropical moisture
extended north through the lower and middle MS River Vally. An
axis of 2 inch precipitable water values extended north up the MS
River delta of the Midsouth. Several rounds of storms had affected
eastern AR, the MO bootheel and northwest TN earlier this morning,
with bowing segments producing damaging winds and several mesovortices
noted on radar. Despite the progressive nature of most of the storms,
rainfall rates exceeding 5 inches per hour has resulted in flash
flooding.

Rapid update convection-allowing short term models have struggled
a bit with timing and location of storms, as meso-lows have
formed and affected storm evolution. Expect this trend to continue,
as storms lift into the Midsouth from the Arklamiss region this
morning. Eventually, expected a well-defined back side of the
storms to form as the midlevel trof axis rotates through. Storms
should reach the TN River by early afternoon.

Although the storm total rain amounts east of the MS River will
not likely be as impressive as over eastern AR, intense rainfall
rates will still lead to heightened risk of flash flooding. The
Flash Flood Watch was therefore expanded east, to include all of
north MS and additional areas of west TN through this afternoon.

By midevening, tranquil weather will prevail over the Midsouth,
with a cool and much drier airmass prevailing. Following modest
low level moisture return on Tuesday, rain chances return on
Wednesday, associated with a deepening northern branch low dropping
into the Midsouth from the central plains. Temperatures through
late week will prevail below normal, with cloudy skies and cold
advection limiting low level atmospheric instability. 00Z GFS
progs 1000-500 mb thicknesses of 543 dm over northeast AR and the
MO bootheel Friday morning - with precipitation. Quite unusual for
early May.

Next weekend should see the upper low lift out, with weak northwest
flow aloft prevailing, downstream of upper ridging over the plains.

PWB

&&

.AVIATION...
12Z TAFs

Primary aviation weather impacts (mainly TS and associated IFR
visibilities) will occur within the first 6 to 8 hours of the
TAF. Few changes from earlier TAF package, other than to back
winds to the E/SE early on due to a wake low over northwest AR.
This feature will lift into MO this morning, with pressure
gradient veering winds back to the synoptically- favored south
direction. Overall, followed the 10Z HRRR timing of TSRA.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 4 PM CDT this afternoon for Clay-
     Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

     Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Flash Flood Watch until 4 PM CDT this afternoon for Dunklin-
     Pemiscot.

     Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 7 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Flash Flood Watch through this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Flash Flood Watch through this evening for Chester-Crockett-Dyer-
     Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton.

&&
Hazardous weather outlook, Apr 30, 3:24 AM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
324 AM CDT Sun Apr 30 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
324 AM CDT Sun Apr 30 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an Slight Risk severe thunderstorms today for far eastern
Arkansas, the Missouri bootheel, all of west Tennessee and all of north
Mississippi.

Thunderstorms will move across the Midsouth through the afternoon,
with peak chances for severe thunderstorms during the morning and
early afternoon. Primary severe weather risks include damaging
winds and intense rainfall rates sufficient to produce flash
flooding. There is a secondary threat of short-lived tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this afternoon.

PWB

In the hours before

Local storm report, Apr 30, 10:52 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1052 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND DMG     BRUCE                   33.99N 89.34W
04/30/2017                   CALHOUN            MS   EMERGENCY MNGR

            MULTIPLE TREES DOWN ACROSS THE COUNTY, ROOFS OFF OF A
            COUPLE OF HOUSES.

&&

ZDM
Local storm report, Apr 30, 11:10 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1110 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND DMG     EGYPT                   33.90N 88.73W
04/30/2017                   CHICKASAW          MS   TRAINED SPOTTER

            TWO TREES DOWN

&&

JAB
Local storm report, Apr 30, 11:11 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1111 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     EGYPT                   33.90N 88.73W
04/30/2017                   CHICKASAW          MS   TRAINED SPOTTER

            A COUPLE OF TREENS SNAPPED OR UPROOTED.

&&

ZDM
Local storm report, Apr 30, 11:16 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1116 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     RANDOLPH                34.18N 89.17W
04/30/2017                   PONTOTOC           MS   EMERGENCY MNGR

            SEVERAL TREES DOWN IN THE SOUTHWEST PORTION OF THE
            COUNTY.

&&

ZDM
Special weather statement, Apr 30, 11:24 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
1124 AM CDT SUN APR 30 2017

TNZ049-088-089-301700-
Tipton TN-Fayette TN-Shelby TN-
1124 AM CDT SUN APR 30 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CDT
FOR...

Southeastern Tipton County in western Tennessee...
Western Fayette County in western Tennessee...
Shelby County in western Tennessee...

At 1124 AM CDT...a strong thunderstorm producing winds at least 40
mph was located near Southeast Memphis, or near Germantown, moving
north at 55 mph.

Very heavy rain is also possible with this thunderstorm.

People in southeastern Tipton...western Fayette and Shelby Counties
should monitor this storm closely.

LAT...LON 3541 8999 3542 8947 3540 8947 3540 8939
      3499 8951 3499 8999
TIME...MOT...LOC 1624Z 197DEG 49KT 3503 8985

JOHNSON
Local storm report, Apr 30, 11:32 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     TSTM WND DMG     NEW ALBANY              34.49N 89.02W
04/30/2017                   UNION              MS   EMERGENCY MNGR

            SEVERAL TREES DOWN IN NEW ALBANY.

&&

ZDM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:00 PM CDTSevere Thunderstorm WarningMEGFayette, Lauderdale, Shelby, Tipton45 min
Apr 29, 8:15 PM CDTRiver Flood WarningMEGFayette, Shelby35 hr
Apr 29, 8:18 PM CDTSevere Thunderstorm WarningMEGLauderdale57 min
Apr 29, 8:42 PM CDTSpecial Weather StatementMEGLauderdale, Shelby, Tipton48 min
Apr 29, 9:12 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby48 min
Apr 30, 1:15 AM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton45 min
Apr 30, 1:54 AM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton51 min
Apr 30, 1:56 AM CDTSevere Thunderstorm WarningMEGLake49 min
Apr 30, 2:16 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Haywood, Lauderdale, Tipton44 min
Apr 30, 2:17 AM CDTWind AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more17 hr
Apr 30, 2:27 AM CDTTornado WarningMEGDyer, Gibson, Lake, Lauderdale, Obion48 min
Apr 30, 2:33 AM CDTSevere Thunderstorm WarningMEGLake, Obion42 min
Apr 30, 3:08 AM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley52 min
Apr 30, 3:32 AM CDTSpecial Weather StatementMEGCrockett, Gibson43 min
Apr 30, 3:44 AM CDTSevere Thunderstorm WarningMEGHenry, Weakley46 min
Apr 30, 7:21 AM CDTSpecial Weather StatementMEGLauderdale39 min
Apr 30, 7:24 AM CDTSpecial Weather StatementMEGLake51 min
Apr 30, 8:02 AM CDTSpecial Weather StatementMEGShelby43 min
Apr 30, 8:42 AM CDTSpecial Weather StatementMEGLauderdale, Tipton33 min
Apr 30, 8:44 AM CDTSpecial Weather StatementMEGShelby31 min
Apr 30, 8:51 AM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton29 min
Apr 30, 8:56 AM CDTTornado Warning Tornado observedMEGCrockett, Dyer, Haywood, Lauderdale23 min
Apr 30, 9:10 AM CDTFlash Flood WarningMEGDyer, Gibson, Lake, Obion5 hr
Apr 30, 9:28 AM CDTSpecial Weather StatementMEGDyer, Lake, Obion32 min
Apr 30, 9:34 AM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Lauderdale, Tipton26 min
Apr 30, 9:57 AM CDTSpecial Weather StatementMEGObion48 min
Apr 30, 10:05 AM CDTSpecial Weather StatementMEGDyer25 min
Apr 30, 11:24 AM CDTSpecial Weather StatementMEGShelby36 min
Apr 30, 11:32 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton28 min
Apr 30, 11:51 AM CDTSpecial Weather StatementMEGLauderdale, Tipton24 min
Apr 30, 11:55 AM CDTSpecial Weather StatementMEGHardeman50 min
Apr 30, 12:08 PM CDTSpecial Weather StatementMEGCrockett, Haywood, Madison37 min
Apr 30, 12:12 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale48 min
Apr 30, 12:39 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley51 min
Apr 30, 2:10 PM CDTAreal Flood WarningMEGDyer, Lake, Lauderdale, Obion3 hr

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.